Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
196 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is Zantac the right medicine for heartburn?

Hello. I ve had heartburn for the past two days and have been taking Zantac for it. Today it is slightly worse and accompanied by intermittnat belching that has lasted for several hours as well as mild nausea. I just used the restroom and had some stool that was very dark/black in color. I realize black stool is a sign of a GI bleed, but I m also aware that certain antacids lead to dark stool. Is the ranatadine a likely cause of the black stool, or is an ulcer more likely? If an ulcer is likely and I have recently been prescribed prilosec, and am taking ranatadine, is it absolutely necessary to go to a physician, or can it wait for a few days to see if it resolves?
Tue, 3 Nov 2015
Report Abuse
General & Family Physician 's  Response
Hi,
Looking to the history of burning pain in stomach, not responding with Zantac and passing dark black color stool indicates that you might be having acute gastritis or gastric ulcer.
Go for,
stool test for occult blood,
Abdominal ultra sound
or endoscopy to rule out ulcer or underlying pathology in Gastro-intestinal tract.
Meanwhile continue with Zantac or Prilosec.
Take milk diet.
avoid fried, chilies and junk food.
Ok and take care.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

HI, I used to have heartburn and I took Prilosec for remedy. Recently, I have developed new symptoms. As long as I eat food I feel OK, but after...